Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

April 14, 2018Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 14, 2018, 7:37 AM CDT for Marion County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2018, 7:37 AM CDT (12:37 UTC)
Expired
Apr 14, 2018, 8:15 AM CDT
In force
38 min
Issued by
NWS Birmingham, AL

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS84 KBMX 141237
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
737 AM CDT SAT APR 14 2018
 
ALZ011-141315-
Marion AL-
737 AM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 815 AM CDT...

At 737 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Littleville to near Hackleburg to Detroit.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Gu-
Win, Brinn, Weston, Lake Buttahatchee, Bear Creek, Twin, Tucker,
Tessner, Pearces Mill, Rankin Fite Airport, Upper Bear Creek
Reservoir, Byrd, Marion County Public Lake and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3422 8796 3431 8790 3430 8763 3400 8764
      3394 8772 3395 8795 3402 8795 3402 8799
      3405 8799 3406 8821
TIME...MOT...LOC 1237Z 267DEG 29KT 3461 8765 3423 8788 3402 8819 

$$

JH/05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 14, 6:08 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 14, 6:08 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
608 AM CDT Sat Apr 14 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today through Sunday.

Confidence continues to increase in the threat for severe storms
this afternoon into tonight. Models have been trending slightly
slower and more toward a neutral and eventually negative tilt with
the upper-level trough as it moves toward the Mississippi River
Valley. These small changes should result in lower surface pressures
along the cold front with stronger backing of surface winds as a
QLCS approaches from the west. The slower timing should also allow
SBCAPE values to increase into the range of 1500-2500 J/kg across
the western half of Alabama before storms arrive. A QLCS with a
sizable damaging wind and tornado threat appears likely particularly
west of a line from Gadsden to Montgomery. A couple of strong
tornadoes (EF2-EF3) cannot be ruled out along and northwest of a
line from Demopolis to Birmingham, where forecast hodographs
indicate 0-1km shear of 30-40kt with clockwise curvature. This
potential may be associated with a couple of isolated supercells
ahead of or embedded within the QLCS. The threat should gradually
diminish across our eastern areas as the convective line loses
forward momentum and moves into weaker instability during the
evening and overnight hours. The severe threat will probably end
around 2 AM in our southeastern counties.

The passage of a cold front will bring cooler conditions for Sunday.
Rainfall should exit into Georgia during the morning hours, leading
to a somewhat breezy and cool afternoon.

87/Grantham

.LONG TERM...
Sunday Night through Saturday

Drying conditions will be in place Sunday night as cold air
advection again returns to the area. Temperatures will be in the 30s
and low 40s again with the coldest temperatures in the north. Lows
on Tuesday morning will be chilly as well with 30s and 40s possible.
Will need to watch the trends for frost potential each morning, but
right now Tuesday morning looks to be the better chance with lighter
winds.

An extended period of dry and tranquil weather is expected through
the upcoming workweek. The only slight chance of rain may come
Wednesday afternoon and evening as a moisture-starved front moves
through. Models are indicating a little bit more moisture now, so
will stick with 20 to 30 PoPs. Our next weather system should arrive
the following weekend. Models are not as impressive with this
system, but it will be one to watch as we get closer to the time
frame.

16

&&

.AVIATION...
12Z TAF Discussion.

Deteriorating conditions over the next 6 to 12 hours from west to
east as the line of showers and storms work into the area. Plenty
of moisture around the morning has led to mainly MVFR cigs across
the north with IFR at TOI. Timing of this line of showers and
storms is a little tricky but gave it the best shot. Winds will be
strong ahead of the line as well as the line itself. Additional
tweaks will be done to the TAFS as the line gets closer.
Improvement really is not expected until 24 hours later. There
could be a window this afternoon in MGM and TOI that cigs rise to
VFR but this would only allow for additional heating and stronger
storms this afternoon and evening.

16

&&

.FIRE WEATHER...

Showers and storms will slide through the area today, tonight, and
Sunday morning. Strong to severe storms are possible during the
afternoon and evening as the system progresses from west to east.
Drier Monday and Tuesday. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     80  54  59  37  60 /  80 100  50  10   0
Anniston    81  56  61  37  60 /  60 100  60  10   0
Birmingham  79  53  60  40  62 / 100 100  30   0   0
Tuscaloosa  77  50  61  39  64 / 100 100  10   0   0
Calera      79  52  61  39  62 /  90 100  30   0   0
Auburn      82  60  62  40  61 /  20 100  90   0   0
Montgomery  83  55  64  40  65 /  60 100  50   0   0
Troy        83  57  64  41  65 /  30 100  70   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late tonight for the following
counties: Autauga...Bibb...Blount...Chilton...Dallas...Fayette...
Greene...Hale...Jefferson...Lamar...Lowndes...Marengo...Marion...
Perry...Pickens...Shelby...Sumter...Tuscaloosa...Walker...
Winston.

&&
Hazardous weather outlook, Apr 14, 4:22 AM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
422 AM CDT Sat Apr 14 2018

ALZ011>015-017>050-151230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
422 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Severe storms are likely today into tonight across the forecast area.
The highest threat appears to be along and west of a line from
Montgomery to Gadsden, with a lower threat to the east. The threat
will begin around 11 AM in the West and continue until 2 AM Sunday in
the Southeast. Damaging winds and tornadoes will be the main threats,
and a couple of stronger tornadoes cannot be ruled out along and
northwest of a line from Demopolis to Birmingham.

Rainfall amounts of 3 to 4 inches could lead to isolated flash
flooding this afternoon into tonight. The best chance of flash
flooding will generally be across the western half of the area, or
along and west of the Interstate 65 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Due to heavy rainfall, minor river flooding is expected Sunday
through Wednesday in the Tombigbee and Sucarnoochee River basins.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
from late this morning into early Sunday morning.

In the hours before

Special weather statement, Apr 14, 7:37 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
737 AM CDT SAT APR 14 2018

ALZ011-141315-
Marion AL-
737 AM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 815 AM CDT...

At 737 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Littleville to near Hackleburg to Detroit.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Gu-
Win, Brinn, Weston, Lake Buttahatchee, Bear Creek, Twin, Tucker,
Tessner, Pearces Mill, Rankin Fite Airport, Upper Bear Creek
Reservoir, Byrd, Marion County Public Lake and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3422 8796 3431 8790 3430 8763 3400 8764
      3394 8772 3395 8795 3402 8795 3402 8799
      3405 8799 3406 8821
TIME...MOT...LOC 1237Z 267DEG 29KT 3461 8765 3423 8788 3402 8819

JH/05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 6:49 AM CDTSevere Thunderstorm WarningBMXMarion56 min
Apr 14, 10:57 AM CDTSpecial Weather StatementBMXPickens78 min
Apr 14, 11:08 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens56 min
Apr 14, 11:22 AM CDTSevere Thunderstorm WarningBMXSumter43 min
Apr 14, 11:36 AM CDTTornado WarningBMXFayette, Lamar24 min
Apr 14, 11:49 AM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Apr 14, 11:53 AM CDTSevere Thunderstorm WarningBMXFayette, Marion52 min
Apr 14, 11:55 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens65 min
Apr 14, 12:05 PM CDTTornado WarningBMXGreene, Pickens25 min
Apr 14, 12:23 PM CDTSpecial Weather StatementBMXWinston37 min
Apr 14, 12:24 PM CDTSevere Thunderstorm WarningBMXTuscaloosa81 min
Apr 14, 12:34 PM CDTTornado WarningBMXWalker, Winston20 min
Apr 14, 12:41 PM CDTTornado WarningBMXTuscaloosa13 min
Apr 14, 12:57 PM CDTSpecial Weather StatementBMXWalker63 min
Apr 14, 1:02 PM CDTSpecial Weather StatementBMXHale, Marengo58 min
Apr 14, 1:07 PM CDTTornado WarningBMXHale16 min
Apr 14, 1:39 PM CDTSevere Thunderstorm WarningBMXBibb, Dallas, Hale, Marengo, Perry41 min
Apr 14, 1:45 PM CDTSpecial Weather StatementBMXJefferson60 min
Apr 14, 2:08 PM CDTSpecial Weather StatementBMXBibb, Dallas, Perry67 min
Apr 14, 2:35 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby4 hr
Apr 14, 4:38 PM CDTSpecial Weather StatementBMXEtowah52 min
Apr 14, 5:33 PM CDTFlash Flood WarningBMXDallas, Marengo, Perry4 hr
Apr 14, 6:07 PM CDTSpecial Weather StatementBMXClay, Talladega38 min
Apr 14, 6:36 PM CDTSpecial Weather StatementBMXClay24 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.